The stories of two men with mental disabilities recorded by employees of the Defender’s Office during their visits illustrate a phenomenon which has been mostly overlook so far: some people with mental disabilities, especially those with challenging behaviour, receive high doses of tranquilisers. According to the Deputy Defender, this practice has to change. Behaviour is often the only possible form of communication for people who cannot otherwise make contact with others. It is therefore necessary that the latter understand the unmet needs behind the patient’s challenging behaviour and be able to respond accordingly. Tranquillisers must not be the first, let alone the only and permanent “solution”.
Both men featuring in our stories live in an institution along with dozens of other people, but with the support of only the bare minimum of staff. And they have something else in common. Both have long been taking several medications from the antipsychotic group of drugs. Yet neither of them has any mental illness apart from symptoms associated with intellectual disability and challenging behaviour.
A 27-year-old spends almost all his free time on the premises of the institution. He has no privacy there and his activities as well as his daily schedule are determined almost exclusively by someone else. He has no job or partner. He takes four antipsychotic drugs every day, one of them (Haloperidol) even in a dose exceeding the maximum dose indicated for the treatment of schizophrenia.
A 44-year-old man living in a home in northern Bohemia is in a similar situation. Due to his severe mental disability, he communicates only through gestures. Although he needs a quiet environment, he lives in a four-bed room. He requires more attention from the staff, but he has to share it with eleven other clients. For most of the day, only one employee is responsible for the entire department. The patient takes five different antipsychotics a day. The dosage of one drug (Tisercin) exceeds the daily dose several times.
“The sad thing is not only that both men are ‘drugged’, as they put it, but that such strong medication is not helping them. What’s more, the drugs themselves and their side effects negatively affect their quality of life. Of course, this does not help to reveal the needs that may be hidden behind their challenging behaviour. The younger man continues to be aggressive. The staff keeps explaining to him that his behaviour is inappropriate and threatening him with a trip ban. This doesn’t work, so the doctor always increases his medication doses or adds a new medication after a while. The situation is similar for the older of the two clients, who lives in a different facility,” said Deputy Defender Vít Alexander Schorm.
In his opinion, the problem of overmedication requires a systemic solution. That is why the Defender has been involved in the development of the National Strategy for Supporting People with Intellectual Disabilities and Challenging Behaviours. At the same time, as part of the monitoring of the rights of people with disabilities, he also deals rigorously with the issue of deinstitutionalisation, i.e. a transition from large institutions to community-based services. “Change will not come overnight, but naming the problem and discussing it is a good start. People providing support to a person with challenging behaviour need to try and understand the individual and adapt the service to their needs, rather than just sedating them with high doses of medication. I don’t dispute that medication is necessary in some cases. But it should be approached with caution as a provisional solution and a last resort when other solutions fail. It certainly must not be the first and only instrument of support, let alone a permanent one,” the Deputy Defender explained.
The Defender already warned about the risky administration of large doses of medication to people in vulnerable positions ten years ago. He then combined a series of visits to retirement homes with an analysis of medication charts for clients with dementia. In the analysis, the clinical pharmacist described, among other things, that some elderly clients were receiving potentially inappropriate drug combinations. For example, some patients with Parkinson’s disease were taking an older type of antipsychotic medication that may have actually exacerbated their Parkinson’s symptoms. Other drug combinations increased the risk of kidney damage or gastrointestinal bleeding.